Tornadoes · United States · Mississippi · 2022
EF0 tornado, Carthage to Carthage Leak Co Arp, Mississippi, May 25, 2022
From Carthage to Carthage Leak Co Arp, this EF0 tornado ran 2.5 miles across Leake County on May 25, 2022, touching down at 12:53 PM CDT and reaching 150 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 25, 2022
- Touchdown
- 12:53 PM CDT (17:53 UTC)
- Lifted
- 12:57 PM CDT (17:57 UTC)
- On the ground
- 4 minutes
- Path length
- 2.5 miles (4.0 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Leake County
- Touchdown point
- 32.728, -89.563
- Lift-off point
- 32.755, -89.534
- Record number
- 2205251153-01
What the Weather Service recorded
A strong storm system moved through the Lower Mississippi Valley on May 25th. An associated line of severe thunderstorms moved across portions of Mississippi producing damaging winds and two tornadoes.
A brief tornado touched down north of Old Canton Road near Chipley Road west of Carthage. The tornado peeled back some tin on the roof of a residence before moving northeast into Carthage. The tornado produced mainly tree and vegetation damage including uprooting some trees intermittently as it moved across Massey Cove, through|Willams, Mann and Cook streets. The tornado produced roof (mostly shingle and gutter) damage as it moved through this populated area where it reached maximum intensity with winds to 85 mph before emerging into densely wooded territory north of Cotten Blvd. The tornado moved across Highway 35 before dissipating prior to the Carthage-Leake County Airport. The maximum estimated winds were 85mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at May 25, 12:48 PM CDT, 5 minutes earlier.
Area forecast discussion, May 25, 12:48 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1248 PM CDT Wed May 25 2022 ...SEVERAL ROUNDS OF HEAVY RAIN TO AFFECT THE AREA THROUGH THURSDAY MORNING... .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: A line of showers and thunderstorms will continue to move across the region through today with a second round expected late tonight into tomorrow morning. Visibility will be reduced at times and low cloud decks will settle in late tonight while +SHRA/VCTS moves in. Sites will bounce around from VFR, MVFR, and IFR. Winds will become gusty at times up to 25kts as storms push through. Rain and storms will be east of the region by the end of the TAF period and VFR conditions will return./JNE/ && .DISCUSSION... A line of storms is currently moving through the western and central potions of Mississippi. Showers and storms will continue to push east across the region throughout the day today. While the better instability is south of I-20 right now, as the day progresses, the instability will become more widespread. A few storms have been able to become more surface based and produce some good wind with it prompting severe thunderstorms. Because this activity is kicking off earlier, SPC has upgraded much of our area to a Slight Risk and has issued a Severe Thunder Storm Watch until 5pm for much of the region. With the amount of moisture and instability already out there (70+ dew points and up to 3000j/kg CAPE) as we begin to heat up during the afternoon, storms are expected to continue to develop along outflow boundaries and feed off this instability. A few storms may produce pockets of good wind energy along with embedded bowing segments and for that reason, tornadoes can't be ruled out as these storms push across this morning and afternoon. Some storms may produce heavy downpours resulting in localized flash flooding especially across the south. Will continue the current Flash Flood Watch, between 3-5 inches of rain will be possible through tomorrow morning. /JNE/KP/ Prior discussion below: Today and Tonight: A low pressure system continues to rotate over the High Plains early this morning, with several shortwaves rippling out ahead of it in the upper-level flow. Generally warm and humid conditions persist across our forecast area downstream of this low pressure system, and each impulse will trigger another round of showers and storms to move through the area. Looking at MRMS estimated rainfall amounts, a fairly broad average of 0.5 to 1.0 inches of rain has fallen across our forecast area in the last 24 hours, with pockets of 2+ inches scattered about. Generally higher amounts over the last few days have been focused closer to the Gulf Coast, where model guidance suggest the best chances for additional higher amounts to be focused today into Thursday morning. Therefore, have updated our Hazardous Weather Outlook text and graphics to included an Elevated threat for flash flooding from Catahoula and Concordia Parishes in LA east through Jones County in MS. A Flood Watch has also been issued for those areas for possible flash flooding through about Noon on Thursday. With these lines of storms expected to move through with modest instability and wind shear in place, a Marginal Risk for severe storms will continue through tonight as well. Damaging wind gusts and small hail are the expected hazards with any strong to severe storms. By late tonight into early tomorrow morning, a cold front associated with a more pronounced shortwave pivoting across the Gulf Coast region will bring steadily drying air and an end to heavy rain chances for northeast LA and southeast AR by sunrise. /NF/ Thursday through next Tuesday: The period of wet weather will come to an end across the forecast area through mid-afternoon Thursday. Showers and isolated storms will exit east of the forecast area during this time. During the evening hours Thursday, the cold front itself will make its way east into and through the CWA, with high pressure building into the region in its wake. Slightly cooler drier air will filter into the region Thursday night into Friday. Fortunately, a return to quieter weather will exist Friday into early next week, thus giving the area a chance to dry out. Unfortunately, the slightly cooler drier conditions will come to an end late in the Memorial Day weekend into next week. During this time, humidity levels will again creep up, with highs climbing back into the 90s. /19/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 80 65 80 59 / 92 100 14 1 Meridian 80 66 82 59 / 94 100 54 2 Vicksburg 80 64 82 60 / 95 85 5 1 Hattiesburg 81 67 82 60 / 92 100 54 2 Natchez 79 64 82 60 / 96 88 5 0 Greenville 77 64 77 59 / 93 71 8 1 Greenwood 79 65 78 59 / 95 96 13 2 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...Flood Watch through Thursday afternoon for MSZ060>066-072>074. LA...Flood Watch through Thursday afternoon for LAZ024-026. AR...None. && NF/JNE/19
Hazardous weather outlook, May 25, 8:53 AM CDT, 4 hours before
Hazardous Weather Outlook National Weather Service Jackson MS 853 AM CDT Wed May 25 2022 ARZ074-075-LAZ007-008-015-MSZ018-261400- Ashley-Chicot-Morehouse-West Carroll-Richland-Bolivar- 853 AM CDT Wed May 25 2022 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and northwest Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight FLOODING THREAT...Limited TIMING...Today through Tonight Isolated strong to severe thunderstorms will be possible today into tonight. Some thunderstorms could produce damaging wind gusts and small hail. (https://www.weather.gov/images/jan/graphicast/1.png) Localized flash flooding is possible through Thursday morning, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The threat for possible flash flooding will continue into mid morning Thursday, with chances for heavy rain expected to end from west to east through the morning. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. LAZ009-016-023-025-MSZ019-025>058-261400- East Carroll-Madison LA-Franklin LA-Tensas-Sunflower-Leflore- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin- Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper- Clarke- 853 AM CDT Wed May 25 2022 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today through Tonight FLOODING THREAT...Limited TIMING...Today through Tonight Severe thunderstorms will be possible today into tonight. Some thunderstorms could produce damaging wind gusts and hail. A tornado can't be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Localized flash flooding is possible through Thursday morning, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The threat for possible flash flooding will continue into mid morning Thursday, with chances for heavy rain expected to end from west to east through the morning. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. LAZ024-026-MSZ059>066-072>074-261400- Catahoula-Concordia-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 853 AM CDT Wed May 25 2022 This hazardous weather outlook is for portions of northeast Louisiana, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today through Tonight FLOODING THREAT...Elevated TIMING...Today through Tonight Severe thunderstorms will be possible today into tonight. Some thunderstorms could produce damaging wind gusts and hail. A tornado can't be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Localized flash flooding is possible through Thursday morning, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The threat for possible flash flooding will continue into mid morning Thursday, with chances for heavy rain expected to end from west to east through the morning. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. 14 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, May 25, 12:13 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
1213 PM CDT Wed May 25 2022
MSZ043-044-050-251745-
Scott MS-Leake MS-Madison MS-
1213 PM CDT Wed May 25 2022
...Strong thunderstorms will impact portions of western Leake,
northwestern Scott and northeastern Madison Counties through 1245 PM
CDT...
At 1212 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sharon to Leesburg. Movement was northeast
at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Farmhaven around 1220 PM CDT.
Camden and Ludlow around 1225 PM CDT.
Other locations impacted by these storms include Lena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
central Mississippi.
&&
LAT...LON 3233 8972 3259 8978 3258 8982 3259 8984
3258 8986 3256 8987 3271 8994 3292 8970
3251 8951
TIME...MOT...LOC 1712Z 225DEG 34KT 3266 8989 3243 8978
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CMESpecial weather statement, May 25, 12:42 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
1242 PM CDT Wed May 25 2022
MSZ072-073-251815-
Lamar MS-Marion MS-
1242 PM CDT Wed May 25 2022
...A strong thunderstorm will impact portions of Marion and Lamar
Counties through 115 PM CDT...
At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sandy Hook, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Pinebur and Baxterville around 1250 PM CDT.
Hattiesburg around 110 PM CDT.
Sumrall around 115 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central and southeastern Mississippi.
&&
LAT...LON 3100 8983 3107 8984 3108 8992 3139 8988
3139 8982 3144 8982 3143 8945 3135 8945
3135 8942 3119 8942 3100 8961
TIME...MOT...LOC 1741Z 215DEG 46KT 3105 8976
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DCLocal storm report, May 25, 12:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1250 PM CDT WED MAY 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND DMG 1 WNW HAZLEHURST 31.87N 90.40W
05/25/2022 COPIAH MS EMERGENCY MNGR
A TREE BLOCKED THE ROAD ON LAKE STREET.
&&
JCSpecial weather statement, May 25, 12:50 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
1250 PM CDT Wed May 25 2022
MSZ050-051-251830-
Scott MS-Newton MS-
1250 PM CDT Wed May 25 2022
...A strong thunderstorm will impact portions of western Newton and
eastern Scott Counties through 130 PM CDT...
At 1250 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Forest, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Lawrence around 100 PM CDT.
Conehatta around 110 PM CDT.
Prospect and Stratton around 120 PM CDT.
Other locations impacted by this storm include Lake and Sebastopol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
central and east central Mississippi.
&&
LAT...LON 3222 8932 3223 8953 3241 8950 3258 8941
3257 8903
TIME...MOT...LOC 1750Z 215DEG 35KT 3228 8938
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DCLocal storm report, May 25, 12:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1251 PM CDT WED MAY 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM TSTM WND DMG 2 NE CRYSTAL SPRINGS 32.01N 90.33W
05/25/2022 COPIAH MS EMERGENCY MNGR
A COUPLE OF TREES WERE BLOWN DOWN ALONG
DIDLAKE ROAD.
&&
JCLocal storm report, May 25, 12:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1253 PM CDT WED MAY 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM TSTM WND DMG 3 W WESSON 31.71N 90.45W
05/25/2022 COPIAH MS EMERGENCY MNGR
A TREE WAS BLOWN DOWN ALONG I-55 SOUTHBOUND
AND BLOCKED BOTH SOUTHBOUND LANES. THIS
OCCURRED BETWEEN MILE MARKERS 48 AND 51.
&&
JCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
5.9 hours before the tornado, 68 km from the path. May 25, 2022.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -133 J/kg
- Surface CAPE
- 237 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Madison (MBO), 62 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jackson/Brandon,MS radar (KDGX), 66 km away, was scanning. The volume nearest the touchdown began at 17:52 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of May 25, 2022
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 25 | 5:11 AM CDT | EF1 | Escambia, FL | 0.4 | 50 | |||
| May 25 | 5:21 AM CDT | EF1 | Jefferson, TX | 1.0 | 50 | $100,000 | ||
| May 25 | 8:36 AM CDT | EF0 | Pointe Coupee Parish, LA | 1.4 | 75 | |||
| May 25 | 10:28 AM CDT | EF0 | DeKalb, AL | 0.3 | 65 | |||
| May 25 | 1:16 PM CDT | EF0 | Neshoba, MS | 2.3 | 100 | $10,000 | ||
| May 25 | 3:06 PM CDT | EF1 | Stephenson, IL | 1.8 | 30 | |||
| May 25 | 6:45 PM CDT | EF0 | Rock, WI | 3.5 | 50 | $40,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.